MIGRAINE RELIEF BLOG

Discover Ways To Help You Manage Your Headache And Migraine Pain.

Uncategorized

Migraine Relief: Is My OTC Medication Helping or Hurting Me?

Migraine-Relief-Is-my-otc-medications-hurting-or-helping-me

It’s easy to fall victim to the pretense that because a drug is sold over the counter (OTC), it’s safe. The truth is, when used incorrectly, any drug can be a danger to your health and OTC medications are no exception to the rule. There are three main categories of OTC medication migraineurs use as abortive treatment for an attack:

  • Nonsteroidals (Advil ((ibuprofen)) and Aleve ((Naproxen))
  • Aspirin
  • Acetaminophen (Tylenol)

To protect yourself from accidentally misusing any of these drugs and achieve greater migraine relief, educate yourself on how they work, how they can be abused and how to prevent overuse. 

How They Work

When taken correctly, OTC medication decreases the inflammation thought to be a contributor to migraine pain. In most cases, abortive OTC medication is safe to take up to two times per week. Some OTC medications are advertised specifically for migraine relief, but if you examine the ingredients and dosage amounts, you’ll find that regular Excedrin and Excedrin Migraine are the exact same medications. Their only difference is that they market to separate audiences. 

Here’s another article about migraine medications you should read: 5 Things To Do When Your Migraine Medication Stops Working

Risks 

In the US, one of the most common reasons for hospitalization from drug reactions is due to misuse of OTC medications. When used in excess for long periods of time (especially in individuals who consume above average quantities of alcohol) they can cause:

  • Stomach bleeding
  • Kidney function failure
  • Liver problems 

Overuse and Rebound

4% of the US population suffers from daily headaches, a number attributed to overuse of OTC medications. Overuse is not addiction. It is defined as taking any medication ten or more days a month.Stopping them abruptly can result in withdrawal, which may include increased headaches (also known as rebound withdrawal).

Learn more about the dangers of rebound headaches: Understanding The Rebound Headache

The exact cause of this rebound is unknown, but experts believe it may be because when you take OTC medication for migraine relief over long periods of time, you essentially turn off your body’s natural ability to control the pain. When stopped abruptly, patients may experience:

A severe headache lasting two to three days

  • Nausea
  • Vomiting
  • Fatigue

If migraine relief isn’t achieved with OTC medication or comes back shortly after consumption, don’t take it. 

How to Prevent Overuse

Limit intake to two days a week, if you can. If you feel the need to take OTC medications more than twice a week, consider it a sign that you need a new way to manage pain. Consult with a physician about preventative medication or any other type of prescription that will better control migraine episodes. If your headaches seem to be getting worse, are accompanied by a fever or abnormal stiffness in the neck, or emerge suddenly and without warning, seek immediate medical attention, as something more serious might be causing your headaches. 

Speaking with a physician will help migraine sufferers determine if pain is the result of their condition, rebound from the amount of OTC medication they use or both. With help from an expert, you may be able to decrease the amount of medication required to control pain by taking a little of the right migraine medication instead of a lot of the wrong kind. It is also recommended you keep a migraine diary to track medication intake and help determine which medications work and which don’t.

Join the conversation

Image Source: Daniel Go

Leave A Comment

*
*

This site uses Akismet to reduce spam. Learn how your comment data is processed.